Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Apr 29, 2017, 8:29 PM EDT for Towns County, Union County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 8:29 PM EDT (00:29 UTC)
- Expired
- Apr 29, 2017, 9:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 50
Counties Towns County, GA, Union County, GA
The radar
The Greer radar (KGSP), 159 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1658 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.5
The text
As transmitted.
687
WWUS82 KFFC 300029
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
829 PM EDT SAT APR 29 2017
GAZ006-008-009-015-016-300100-
Union GA-Towns GA-White GA-Lumpkin GA-Fannin GA-
829 PM EDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR UNION...TOWNS...NORTHWESTERN
WHITE...NORTHEASTERN LUMPKIN AND NORTHEASTERN FANNIN COUNTIES UNTIL
900 PM EDT...
At 828 PM EDT...a strong thunderstorm was over Blood Mountain
Shelter, or 11 miles south of Blairsville...moving north at 15 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Hiawassee, Blairsville, Young Harris, Suches, Hemp, Whitley Gap
Shelter, Blue Mountain Shelter, Brasstown Bald, Jones Creek, Woods
Hole Shelter, Low Gap Shelter, Camp Coleman Lake, Owltown, Vogel
State Park, Track Rock, Macedonia, Porter Springs, Turners Corner,
Blood Mountain Shelter and Gaddistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3460 8380 3462 8403 3480 8418 3495 8420
3494 8371
TIME...MOT...LOC 0028Z 187DEG 15KT 3472 8393
HAIL...0.25IN
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 29, 7:51 PM EDT, 38 minutes earlier.
Area forecast discussion, Apr 29, 7:51 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
751 PM EDT Sat Apr 29 2017
.PREV DISCUSSION... /issued 345 PM EDT Sat Apr 29 2017/
SHORT TERM /Tonight through Sunday Night/...
High pressure ridge remains anchored off the mid Atlantic coast
through Sunday...and southeasterly flow will continue to bring
moisture into the forecast area. No real triggers for organized
convection except for possible terrain effects and any old outflow
boundaries. A few thunderstorms were forming currently and have
tried to adjust low pops through the evening based on radar. Pretty
much the same situation for Sunday. However...by Sunday evening the
surface front and associated dynamics have crossed the MS river and
will be approaching GA. So far...the timing for the best chances for
convection look like after midnight Sunday night into Monday
morning. There is at least a marginal risk for severe storms across
a portion of northwest GA late Sunday night with damaging winds and
an isolated tornado possible.
Continued warm temperatures through the period and mav/met looks
okay with a few tweaks.
41
LONG TERM /Monday through Saturday/...
As opposed to yesterday, models are not in as good of agreement for
the long term. We still have timing uncertainties with the system
on Monday and the overall extent of the system progged to impact the
area the second half of the week.
A storm system and associated cold front will approach the NW tier
of GA prior to sunrise and slowly move east across the area through
Monday afternoon. Model discrepancies with the overall timing are
more apparent today as we are now within the window for high
resolution model output. The high res. solutions illustrate the line
of showers/thunderstorms arriving in NW GA during the early morning
hours Monday, crossing the central GA by mid-afternoon. However,
other models are showing a slower frontal passage. So we will keep
our current thinking, a bit broad for now, of Monday morning through
the afternoon hours. The overall extent of severe weather is still a
bit uncertain as many parameters associated with this system are
still in question. Timing, shear and instability just to name a few.
While the upper level support is most defined across northern GA,
the better instability collocated with some low/mid level shear is
noted further across central GA. The shear is looking a bit more
impressive as compared to yesterdays model runs and the instability
is pushing further north. So, confidence is increasing that we could
see pretty good coverage of thunderstorm activity. However, given
the timing of the fropa and cloud coverage ahead of this system, not
sure how much instability will be realized until later in the
afternoon across central and easter GA. Also, for locations that are
not observing as much cloud coverage during the morning hours
(perhaps those across central and eastern GA), this is an area where
we may see more development as the front nears in the afternoon. The
shear and helicity are the best ingredients with this system, so
anticipate a HSLC/QLCS scenario for Monday. Given we are within the
spring months and models tend to downplay instability, we will have
to keep our eye on this storm system and see how it evolves through
the weekend. The main impacts from this line of storms will be
damaging winds and brief tornadoes possible.
Anticipate a reprieve after the aforementioned front exits Monday
evening through Wednesday night; typical diurnal thunderstorms
during Wednesday afternoon is possible. A system will approach
Thursday with models diverging quite a bit by this point. The GFS
continues to show a closed low and waves of precipitation crossing
the area through the weekend. Meanwhile, ECMWF is pushing a strong
front through the area Thursday into early Friday morning with
clearing thereafter. Given this recent change in model
inconsistency, have not adjusted the forecast too much during this
period. Need to see better model continuity. Also, with such
uncertainty, kept thunder in the forecast during this time. 26
26
PREV DISCUSSION... /Issued 336 AM EDT Sat Apr 29 2017/
LONG TERM /Sunday Night through Friday/...
Still looking at two main systems impacting the extended forecast
period, late Sunday night and Monday and then later in the week
generally centered on Thursday.
Initial system Sunday night and Monday continues to look like it
brings at least a marginal risk for severe weather. Strong
southwesterly upper flow ahead of a fairly deep upper low points to
some potential before midnight, especially across the west. Main
threat approaches after midnight entering the far west before
daybreak as the associated cold front enters the state. Cold front is
progged to make steady progress across the forecast area through the
day Monday despite the parent surface low lifting well north into the
western Great Lakes. Medium range models continue to minimize the
instability somewhat as the system approaches Sunday night into early
Monday. MUCAPE values drop below 800 and 850-500mb lapse rates drop
to 6 degrees or less. Some diminished instability is to be expected
in the overnight period, but we will need to watch actual trends
closely. Nevertheless, with moderate low-level shear expected to
accompany the main area of convection, severe threat cannot be
ignored. Deeper layer shear appears to lag a bit behind main system
at this time. Moderate recovery to instability during the day Monday
as the system shifts into the eastern half of the forecast area and
moderate low-level shear maintains the severe threat.
A bit of a break behind this initial system through Wednesday before
the next system approaches by early Thursday. Will likely see a
return of isolated to scattered showers or thunderstorms as early as
Wednesday but main impacts are still centered on Thursday, lingering
into Friday. Still a bit of a spread between the main medium range
models concerning the exact track and timing of the surface and
upper-level features with this system but all show a good shot of
mild to cool air filling in behind the system going into the weekend.
20
CLIMATE...
Records for 04-29
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 90 1915 50 1999 66 1975 38 1973
1970 1928
KATL 88 1894 47 1934 67 2014 39 1992
1989
1970
KCSG 92 1943 57 1934 71 1970 39 1928
1927
KMCN 92 2012 50 1934 68 1970 37 1992
1914
&&
.AVIATION...
00Z UPDATE...
Most of the TSRA activity today has been well north of the
terminals and latest radar confirms that trend is continuing. Have
removed the VCSH for the 00Z set and gone FEW for the CU as even
it has diminished greatly. Low level moisture to increase tonight
and MVFR developing around 11Z at ATL looks on target. This will
lift to a VFR cig through mid morning and eventually SCT. No need
for precip mention in this cycle but likely needed with the 06Z
for ATL as next squall line approaches.
//ATL CONFIDENCE...00Z UPDATE...
Medium on MVFR timing.
High on remaining elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 67 86 67 76 / 20 10 40 70
Atlanta 69 85 66 74 / 20 10 60 70
Blairsville 62 79 62 69 / 30 30 60 70
Cartersville 67 86 63 74 / 20 10 80 70
Columbus 70 88 68 77 / 20 5 60 70
Gainesville 66 83 65 72 / 20 20 50 70
Macon 67 89 69 79 / 20 5 30 60
Rome 67 86 62 75 / 20 10 80 70
Peachtree City 66 86 65 74 / 20 10 60 70
Vidalia 69 89 70 84 / 0 5 20 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese
LONG TERM....31
AVIATION...DeeseHazardous weather outlook, Apr 29, 3:42 PM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 342 PM EDT Sat Apr 29 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-301945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 342 PM EDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated to scattered thunderstorms are possible through this evening. The best chances will be across the northeast Georgia mountains. Of any storms that develop, some are likely to be strong and a few could be severe. The primary threat from any strong to severe thunderstorms would be strong, gusty winds and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated to scattered thunderstorms are possible during the day Sunday across north Georgia. Isolated strong to severe thunderstorms will be likely early Monday morning through the day as a storm system crosses the area. After a quiet Tuesday, the chance for thunderstorms returns again Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Apr 29, 5:34 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
534 PM EDT SAT APR 29 2017
GAZ004-005-292200-
Whitfield GA-Murray GA-
534 PM EDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD AND MURRAY COUNTIES
UNTIL 600 PM EDT...
At 534 PM EDT...a strong thunderstorm was over Dawnville, or near
Dalton...moving north at 35 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dalton, Chatsworth, Varnell, Eton, Tunnel Hill, Cohutta, Crandall,
Sumac, Ramhurst, Gregory, Tilton, Beaverdale, Dawnville, Cisco, Fort
Mountain State Park, North Georgia Speedway, Red Clay S.p. and
Tennga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8474 3470 8469 3466 8497 3487 8503
3488 8501 3489 8501 3489 8502 3491 8502
3492 8501 3494 8500 3497 8500 3497 8498
3499 8498
TIME...MOT...LOC 2134Z 171DEG 32KT 3478 8487
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Apr 29, 5:58 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
558 PM EDT SAT APR 29 2017
GAZ004-292230-
Whitfield GA-
558 PM EDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD COUNTY
UNTIL 630 PM EDT...
At 558 PM EDT...a strong thunderstorm was over Cohutta, or 10 miles
east of Ringgold...moving north at 30 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Varnell, Cohutta, Beaverdale and Red Clay S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8481 3497 8481 3492 8484 3490 8483
3489 8483 3486 8502 3487 8502 3489 8501
3489 8502 3491 8502 3492 8501 3497 8500
3497 8498 3499 8498
TIME...MOT...LOC 2158Z 169DEG 27KT 3494 8493
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Apr 29, 6:33 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
633 PM EDT SAT APR 29 2017
GAZ027-292300-
Madison GA-
633 PM EDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 700 PM
EDT...
At 633 PM EDT...a strong thunderstorm was near Danielsville...moving
north at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Danielsville and Paoli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3426 8312 3423 8308 3422 8308 3421 8309
3417 8310 3415 8306 3410 8305 3405 8322
3425 8328 3424 8324 3425 8324 3425 8320
3424 8317 3427 8311
TIME...MOT...LOC 2233Z 159DEG 20KT 3412 8317
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Apr 29, 6:55 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
655 PM EDT SAT APR 29 2017
GAZ002-003-292315-
Catoosa GA-Walker GA-
655 PM EDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA AND NORTHERN
WALKER COUNTIES UNTIL 715 PM EDT...
At 655 PM EDT...a strong thunderstorm was over Rossville, or near
Chattanooga...moving north at 35 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain, Fairview,
Boynton, Lakeview, Chattanooga Valley and East Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3489 8517 3487 8537 3494 8539 3498 8536
3499 8524 3499 8519
TIME...MOT...LOC 2255Z 165DEG 30KT 3498 8529
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Apr 29, 7:43 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
743 PM EDT SAT APR 29 2017
GAZ008-015-300015-
Union GA-Lumpkin GA-
743 PM EDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION AND LUMPKIN
COUNTIES UNTIL 815 PM EDT...
At 743 PM EDT...a strong thunderstorm was over Dahlonega...moving
north at 20 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dahlonega, Suches, Camp Merrill, Woods Hole Shelter, Vogel State
Park, Auraria, Hawk Mountain Shelter, Garland, Porter Springs,
Turners Corner, Nimblewill, Blood Mountain Shelter, Gaddistown and
Gooch Mountain Shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3477 8385 3470 8386 3466 8388 3461 8387
3446 8389 3446 8391 3447 8391 3447 8393
3445 8392 3443 8397 3443 8400 3446 8410
3447 8410 3448 8412 3464 8416 3473 8411
3473 8409 3476 8409
TIME...MOT...LOC 2343Z 178DEG 17KT 3451 8401
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Apr 29, 8:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
829 PM EDT SAT APR 29 2017
GAZ006-008-009-015-016-300100-
Union GA-Towns GA-White GA-Lumpkin GA-Fannin GA-
829 PM EDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR UNION...TOWNS...NORTHWESTERN
WHITE...NORTHEASTERN LUMPKIN AND NORTHEASTERN FANNIN COUNTIES UNTIL
900 PM EDT...
At 828 PM EDT...a strong thunderstorm was over Blood Mountain
Shelter, or 11 miles south of Blairsville...moving north at 15 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Hiawassee, Blairsville, Young Harris, Suches, Hemp, Whitley Gap
Shelter, Blue Mountain Shelter, Brasstown Bald, Jones Creek, Woods
Hole Shelter, Low Gap Shelter, Camp Coleman Lake, Owltown, Vogel
State Park, Track Rock, Macedonia, Porter Springs, Turners Corner,
Blood Mountain Shelter and Gaddistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3460 8380 3462 8403 3480 8418 3495 8420
3494 8371
TIME...MOT...LOC 0028Z 187DEG 15KT 3472 8393
HAIL...0.25IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:00 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin, Union | 30 min |
| Apr 30, 3:30 AM EDT | Wind Advisory | FFC | Catoosa, Dade, Dawson, Fannin, Gilmer, Lumpkin and 7 more | 41 hr |
| Apr 30, 5:10 PM EDT | Special Weather Statement | FFC | Chattooga, Dade, Walker | 50 min |
| Apr 30, 6:03 PM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Floyd, Walker | 27 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.